California, 2011Winter Storm and Winter Weather in California, February 24 to 26, 2011
February 24 to 26, 2011 · NWS STO · 7 events in 7 counties and zones
An especially cold winter storm moved through Northern California, bringing light snow briefly into the Central Valley.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An especially cold winter storm moved through Northern California, bringing light snow briefly into the Central Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before the first event at Feb 24, 4:00 PM PST, 0 minutes earlier.
Area forecast discussion, Feb 24, 4:00 PM PST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
400 PM PST THU FEB 24 2011
.SHORT TERM DISCUSSION (TODAY THROUGH MONDAY)...
COLD FRONTAL BAND NOW DRAPING ACROSS NORTHERN CALIFORNIA BRINGING
PRECIPITATION AS FAR SOUTH AS THE SACRAMENTO VALLEY AT THIS HOUR.
SOME WINDS DIRECTLY ASSOCIATED WITH THE FRONT NOW TOPPING 20 MPH IN
THE NORTHERN SACRAMENTO VALLEY. UPPER LOW ASSOCIATED WITH FRONT NOW
CENTERED OFF THE NORTHERN WASHINGTON COAST BEING FED BY ARTIC OR
POLAR AIR. EVEN PRE FRONTAL PRECIP COMING WITH LOW TO MODERATE SNOW
LEVELS WITH SPOTTERS IN THE GRASS VALLEY AREA AT AROUND 3500 FEET
REPORTING SNOWFALL. FRONTAL SYSTEM AND 120 PLUS KNOT JET HAS SLOWLY
SAGGED SOUTHWARD DURING THE DAY TODAY. PRECIP AMOUNTS IN THIS PRE
FRONTAL REGION HAVE REMAINED FAIRLY LIGHT TODAY. SOME LIGHTER PRE
FRONTAL PRECIP WILL BE LIKELY AS FAR SOUTH AS THE NORTHERN SAN
JOAQUIN VALLEY BY THIS EVENING. SNOW LEVELS WILL DROP AS THE FRONT
MOVES OVER A REGION. IN THE REDDING AREA SNOW LEVELS COULD DROP TO
AS LOW AS THE VALLEY FLOOR BY AROUND 06Z. WINTER WEATHER PRODUCTS
ARE IN PLACE. MADE ONE SMALL CHANGE THIS AFTERNOON HOLDING OFF ON
WINTER WEATHER ADVISORY FOR THE MOTHERLODE UNTIL FRIDAY MORNING
SINCE IT WILL LIKELY TAKE THAT LONG BEFORE SNOW LEVELS DROP BELOW
2000 FEET THERE. ALTHOUGH UPPER LEVEL WIND PROGS INDICATING
MODERATELY STRONG WINDS FOR THE HIGHER ELEVATIONS AS THE MAIN
FRONTAL SYSTEM MOVES THROUGH...SURFACE PROGS INDICATING RATHER LIGHT
GRADIENTS. THEREFORE...NOT EXPECTING PARTICULARLY STRONG WINDS WITH
THIS SYSTEM EXCEPT POSSIBLY ACROSS THE RIDGES AND AS THE FRONT
PASSES OVER A REGION.
BY 12Z FRIDAY...THICKNESS PROGS INDICATING FRONTAL LOCATION ACROSS
NORTH CENTRAL CALIFORNIA AND SHOULD SEE SIGNIFICANT DROP OFF IN
PRECIP ACROSS THE NORTHERN MOUNTAINS. BY THIS TIME...MAIN UPPER
MOTION DYNAMICS WILL BE ACROSS THE CENTRAL PART OF THE STATE AND
OVER MUCH OF THE SIERRA CASCADES THANKS TO EXCELLENT OROGRAPHICS IN
SOUTHWEST FLOW ALOFT. THIS OROGRAPHICS COMBINED WITH A MOISTURE TAP
FROM HAWAII WILL MAKE THIS SYSTEM A GOOD PRECIP PRODUCER FOR THE
SIERRA. ALTHOUGH MOISTURE FEED WITH THIS SYSTEM IS GOOD (TPW VALUES
AROUND .8 INCHES) THE MOISTER 1 INCH TPW PLUS AIR REMAINS OFFSHORE
SO NOT EXPECTING SPECTACULAR SNOWFALL AMOUNTS WITH THIS SYSTEM. WITH
LACK OF LOW LEVEL WINDS AND ONLY MODERATE PRECIP...BELIEVE MAIN
STORY WITH THIS SYSTEM WILL BE ASSOCIATED VERY COLD AIR.
MAIN COLD AIR MOVES INTO CWA BEHIND THE FRONT AS MAIN UPPER LOW
DROPS OVER NORCAL. IT IS AT THIS TIME THAT ENOUGH COLD AIR MOVES
INTO AREA FOR POSSIBLE SNOW DOWN TO THE VALLEY FLOOR SOUTH OF SHASTA
COUNTY. GFS AND NAM BOTH PUT LIGHT SNOWFALL AS FAR SOUTH AS THE
STOCKTON AREA BY FRIDAY NIGHT OR SATURDAY MORNING.
LUCKILY...SNOWFALL WITH HAVE MAINLY ENDED BY THEN AND MAIN THREAT OF
SNOWFALL AT THE VERY LOW SNOW LEVELS WILL BE FROM ISOLATED LIGHT
CONVECTIVE ACTIVITY IN THE UNSTABLE AIR BEHIND THE FRONT.
BY SATURDAY AFTERNOON...MAIN UPPER LOW SHIFTS SOUTH OF THE REGION
BRINGING END OF PRECIP THREAT AS NORTHERLY FLOW DEVELOPS OVER THE
AREA. AIRMASS BEGINS TO MODERATE A BIT SO DO NOT EXPECT EXTREME COLD
FOR SATURDAY NIGHT AND EARLY SUNDAY DESPITE CLEAR SKIES AND
RELATIVELY LIGHT WINDS BUT LOTS OF BELOW FREEZING MINIMUMS ARE A
GOOD BET. OVERALL...SUNDAY LOOKS DRY UNDER BRIEF UPPER LEVEL RIDGING
WITH DAYTIME HIGH TEMPERATURES SEVERAL DEGREES BELOW NORMAL. WEAK
SYSTEM PASSING TO THE NORTH WILL BRING THREAT OF PRECIP ACROSS THE
NORTHERN MOUNTAINS MONDAY. ELSEWHERE...FLAT RIDGING SHOULD KEEP CWA
DRY.
.EXTENDED DISCUSSION (TUESDAY THROUGH THURSDAY)...
BLOCKING RIDGES WILL BE ALONG 170W AND 0W NEXT WEEK. COLD POLAR AIR
IS PULLED WEST INTO AN UPPER LOW FROM NEAR VANCOUVER ISLAND TO
ABOUND 140W...AND A NEARLY ZONAL FLOW ALONG 40N WILL USHER MOISTURE
INTO CALIFORNIA NEXT WEEK. THE GFS HAS A BIT OF A BREAK
TUESDAY...THEN SHIFTS A POTENT SHORT WAVE WITH A SUB TROPICAL
MOISTURE TAP INTO CALIFORNIA WEDNESDAY AND THURSDAY. RECENT
1000-500MB THICKNESS TRENDS HAVE SNOW LEVELS NEAR 5000 FEET AS
OPPOSED TO THE MUCH HIGHER VALUES PREDICTED LAST WEEK. THE ECMWF IS
WETTER TUESDAY SO WE WILL RETAIN A CHANCE OF VALLEY RAIN AND
MOUNTAIN SNOW IN THE FORECAST. THE GFS HAS 50 KT 700 MB WINDS...SO
IT WILL BE QUITE WINDY IN THE MOUNTAINS. THE SURFACE LOW NEAR 986 MB
IS FORECAST...FOR NOW...TO REMAIN WELL TO THE NORTH IN OREGON. THE
PROGRESSION OF SHORT WAVES COULD CONTINUE INTO THE WEEKEND...ESRL
EXPERIMENTAL RE-ANALYSIS PRODUCTS HAVE PRECIPITATION CHANCES ABOVE
CLIMATOLOGICAL NORMALS IN THE 8-14 DAY PERIOD. SG
&&
.AVIATION...
A STORM SYSTEM HAS BEEN MOVING PROGRESSIVELY NORTH TO SOUTH THROUGH
NORTHERN CALIFORNIA TODAY AND WILL CONTINUE THROUGH LATE FRIDAY.
CONDITIONS ACROSS THE REGION ARE MVFR/IFR AS RAIN AND SNOW MOVE OVER
THE AREA AND WINDS BECOME ELEVATED AND GUSTY AHEAD OF THE FRONT.
CONDITIONS WILL CONTINUE TO DETERIORATE TONIGHT AS PRECIPITATION
RATES BECOME HEAVIER AND FREEZING LEVELS LOWER CONSIDERABLY FROM
THEIR ALREADY LOW LEVELS. WINDS WILL WEAKEN AFTER THE FRONTAL
PASSAGE BUT PRECIPITATION RATES WILL BE MODERATE TO HEAVY LATE INTO
FRIDAY AND FREEZING LEVELS DROP CLOSE TO CENTRAL VALLEY LEVEL.
&&
.STO WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM THROUGH 4 AM PST SATURDAY ABOVE 2000 FEET
FOR THE NORTHEAST FOOTHILLS/SACRAMENTO VALLEY...MOTHERLODE...WEST
SLOPE NORTHERN SIERRA NEVADA...WESTERN PLUMAS COUNTY/LASSEN PARK.
WINTER WEATHER ADVISORY FROM THROUGH 4 AM PST SATURDAY FROM 1000
FEET TO 2000 FEET NORTHEAST FOOTHILLS/SACRAMENTO VALLEY.\
WINTER WEATHER ADVISORY FROM FROM 4 AM FRIDAY TO 4 AM PST SATURDAY
FROM 1000 FEET TO 2000 FEET FOR THE MOTHERLODE.
WINTER WEATHER ADVISORY FROM THROUGH 4 AM PST FRIDAY BURNEY BASIN /
EASTERN SHASTA COUNTY...CLEAR LAKE/SOUTHERN LAKE COUNTY...MOUNTAINS
SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY...SHASTA LAKE
AREA / NORTHERN SHASTA COUNTY.
WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING THROUGH 10 AM PST
FRIDAY ABOVE 500 FEET FOR THE NORTHERN SACRAMENTO VALLEY.
&&
Hazardous weather outlook, Feb 24, 7:00 AM PST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PST THU FEB 24 2011
CAZ013>019-063-064-066>069-251500-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PST THU FEB 24 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.
.DAY ONE...TODAY
A COLD WINTER STORM DESCENDS INTO THE REGION TODAY BRINGING HEAVY
SNOW OVER THE FOOTHILLS AND MOUNTAINS OF NORTHERN CALIFORNIA MAINLY
FROM LATER TODAY INTO FRIDAY NIGHT...THOUGH SNOW WILL LIKELY
LINGER OVER THE NORTHERN SIERRA NEVADA INTO SATURDAY. ACCUMULATING
SNOWFALL MAY ALSO OCCUR AT THE NORTH END OF THE SACRAMENTO VALLEY IN
THE REDDING AREA LATER TONIGHT INTO EARLY FRIDAY.
* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *
* WINTER WEATHER ADVISORY....SEE WWUS46 KSTO - WSWSTO FOR DETAILS *
.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY
A COLD WINTER STORM CONTINUES OVER THE REGION INTO THE WEEKEND
BRINGING HEAVY SNOW OVER THE FOOTHILLS AND MOUNTAINS OF NORTHERN
CALIFORNIA MAINLY INTO FRIDAY NIGHT...THOUGH SNOW WILL LIKELY LINGER
OVER THE NORTHERN SIERRA NEVADA INTO SATURDAY. ACCUMULATING SNOWFALL
MAY ALSO OCCUR AT THE NORTH END OF THE SACRAMENTO VALLEY IN THE
REDDING AREA INTO EARLY FRIDAY AND EVEN SOME FLURRIES TOWARD THE
SACRAMENTO REGION OVERNIGHT FRIDAY. POST-FRONTAL COLD AIR MAY BRING
NEAR RECORD LOW TEMPERATURES SATURDAY AND SUNDAY MORNINGS.
* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *
* WINTER WEATHER ADVISORY....SEE WWUS46 KSTO - WSWSTO FOR DETAILS *
* SPECIAL WEATHER STATEMENT..SEE WWUS86 KSTO - SPSSTO FOR DETAILS *
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.
THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO
JCLAPP
Winter Storm, Northeast Foothills/Sacramento Valley
- When
- February 24, 4:00 PM PST to February 25, 3:00 PM PST
- Where
- Northeast Foothills/Sacramento Valley forecast zone
- Reported by
- Mesonet
Six to twelve inches of snow fell in many locations with one to three inches falling down to near 1000 feet.
Winter Storm, Motherlode/Camptonville to Groveland
- When
- February 24, 4:00 PM PST to February 25, 3:00 PM PST
- Where
- Motherlode/Camptonville to Groveland forecast zone
- Reported by
- Mesonet
Six to twelve inches of snow fell at 3000 feet and one to three inches fell down to near 1000 feet.
Winter Storm, Mt Shasta/Western Plumas County
- When
- February 24, 6:00 PM PST to February 25, 3:00 PM PST
- Where
- Mt Shasta/Western Plumas County forecast zone
- Reported by
- Mesonet
More than three feet of snow fell at the highest elevations, eighteen inches to two feet fell at 7000 feet, and six to twelve inches fell down to 3000 feet.
Winter Storm, West Slope Northern Sierra Nevada
- When
- February 24, 6:00 PM PST to February 25, 3:00 PM PST
- Where
- West Slope Northern Sierra Nevada forecast zone
- Reported by
- Mesonet
More than three feet of snow fell at the highest elevations, eighteen inches to two feet fell at 7000 feet, and eight to twelve inches fell down to 3000 feet.
Winter Weather, Shasta Lake/North Shasta County
- When
- February 25, 4:00 AM PST to 1:00 PM PST
- Where
- Shasta Lake/North Shasta County forecast zone
- Reported by
- County Official
Four to eight inches of snow fell at the highest elevations.
Winter Storm, Burney Basin/Eastern Shasta County
- When
- February 25, 6:00 AM PST to 3:00 PM PST
- Where
- Burney Basin/Eastern Shasta County forecast zone
- Reported by
- Mesonet
Twelve to eighteen inches of snow fell at the higher elevations with six to ten inches falling down into the Burney Basin.
Winter Weather, Northern Sacramento Valley
- When
- February 26, 3:00 AM PST to 7:00 AM PST
- Where
- Northern Sacramento Valley forecast zone
- Reported by
- Public
Light snow and flurries intermittently fell across the northern Sacramento Valley in the early morning hours.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kentucky, February 24 to 25, 20114 deaths · $1.0 million · EF2 · 31 events
- Tornadoes and Damaging Winds in Kentucky, February 24 to 28, 20111 injured · $640,000 · EF3 · 19 events
- Tornadoes and Flood in Tennessee, February 24, 20112 injured · $2.3 million · EF2 · 33 events
- Tornadoes and Damaging Winds in Mississippi, February 24, 2011$2.9 million · EF2 · 39 events
- Tornadoes and Flash Flooding in Tennessee, February 24, 2011$1.7 million · EF2 · 23 events
- Tornadoes and Flash Flooding in Arkansas, February 24, 20112 injured · $1.3 million · EF1 · 35 events
- Tornado and Damaging Winds in Louisiana, February 24, 2011$767,000 · EF1 · 4 events
- Tornado and Damaging Winds in Alabama, February 24 to 25, 2011$234,000 · EF0 · 52 events
- Tornado and Damaging Winds in Alabama, February 24 to 25, 2011$138,000 · EF0 · 36 events
- Flash Flooding and Damaging Winds in Arkansas, February 24, 2011$352,000 · 83 kt wind · 13 events
- Winter Storm and Heavy Snow in Nevada, February 24 to 25, 20112 injured · $250,000 · 3 events
- Winter Storm and Hail in Kansas, February 24, 20112 injured · $125,000 · 0.75 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 299849, 299851, 299852, 299853, 299907, 299848, 299906.